Thank you for your question.
Coreg is in a class of medicines called β-blockers, which work by slowing the heart and lowering blood pressure. Diovan is in a class called angiotensin receptor blockers, which blocks a hormone that is involved in the regulation of blood pressure. Usually, both are well tolerated and have a low incidence of side effects, although the Diovan has a slightly lower side effect profile. β-blockers are recommended as first-line agents, because they also reduce the likelihood of cardiac events. Diarrhea and nausea are two of the more common side effects of Coreg. All β-blockers can cause fluid retention; indeed all blood pressure medicines that do not have a diuretic effect can cause fluid retention. Coreg, by slowing the heart, may limit a person's exercise capacity. Weight gain can be related to fluid retention or to decreased exercise. Angiotensin blockers have a mild diuretic effect, so tend to not cause fluid retention. Diovan is more likely to affect the liver, but that side effect is rare.
They are about equally effective at treating high blood pressure. Coreg is also used to treat heart failure, so stopping Coreg may uncover heart failure that is being treated, but stopping Coreg will not cause heart failure if it was not already present. All blood pressure medicines should be tapered if on a higher dose and tapering over a week is reasonable. When it is best to start the new medicine depends upon what your blood pressure is running. There is no intrinsic risk to changing to a different mechanism, although there are the possible side effects to the new medicine.